Hepatotoxicity of Antibacterials: Pathomechanisms and Clinical Data

Dept. of Internal Medicine I, Medical University of Vienna, General Hospital of Vienna, Austria.
Infection (Impact Factor: 2.62). 02/2010; 38(1):3-11. DOI: 10.1007/s15010-009-9179-z
Source: PubMed


Drug-induced hepatotoxicity is a frequent cause of liver disease and acute liver failure, particularly in patients treated with multiple drugs. Several antibacterial drugs have the potential to cause severe liver injury and failure. This article aims to increase the awareness and understanding of drug induced liver injury (DILI) due to antibacterial drugs. It reviews the pattern of antibacterial DILI and provides details on molecular mechanisms and toxicogenomics, as well as clinical data based on epidemiology studies. Certain antibacterial drugs are more frequently linked to hepatotoxicity than others. Therefore, the hepatotoxic potential of tetracyclines,sulfonamides, tuberculostatic agents, macrolides, quinolones,and beta-lactams are discussed in more detail. Efforts to improve the early detection of DILI and the acquisition of high-quality epidemiological data are pivotal for increased patient safety.

17 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Verglichen mit den Virusinfektionen der Leber sind parasitäre, bakterielle und durch Pilze hervorgerufene Erkrankungen deutlich seltener und häufig mit angeborenen oder erworbenen Störungen des Immunsystems assoziiert. An parasitäre Infektionen muss insbesondere bei der Nachbetreuung von Kindern nach Tropenreisen gedacht werden. Hier steht der Amöbenleberabszess an vorderer Stelle; bei Kindern aus Migrantenfamilien werden auch Hepatopathien durch Malaria, Leishmanien und Schistosomen gefunden. Der Leberabszess bakterieller Genese ist in der Regel ein akutes Krankheitsbild hämatogener Ursache. Die Therapie richtet sich nach dem Erreger und der Größe des Befunds. Hepatopathien bei Lebererkrankungen mit reduzierter Transportfunktion der Gallengänge begünstigen aszendierende Infektionen. Im weiteren Sinn bakterieller Genese sind die Hepatopathien aufgrund der Hepatotoxizität von Antibiotika, die leicht übersehen wird, wenn die Beherrschung der bakteriellen Infektion im Vordergrund steht. Bei Pilzinfektionen mit Leberbeteiligung ist besonders an Störungen der Granulozytenfunktion zu denken. Parasitic, bacterial and fungal infections of the liver are much rarer compared to viral infections and are often associated with congenital or acquired dysfunctions of the immune system. Parasitic infections are seen particularly in children after returning from trips to tropical countries. In these children an amoebic liver abscess is to be considered in the case of abdominal pain and signs of inflammation. In children from migrant families hepatopathy occurs due to malaria, kala-azar and schistosomiasis. Pyogenic liver abscess is an acute illness of hematogenic origin. Treatment should be selected with reference to the pathogen responsible and the size of the abscess. Liver disease with reduced function of the bile ducts is found associated with ascending bacterial cholangitis. In a broader sense of bacterial origin hepatopathies are caused by hepatotoxic effects of antibiotic drugs and are often overlooked because of the prominence of the management of the bacterial infection. Fungal infections affecting the liver are often associated with impaired granulocyte function. SchlüsselwörterAmöbiasis-Leberabszess-Lebermykose-Leberfibrose-Hepatotoxizität KeywordsAmoebiasis-Liver abscess-Fungal infection-Liver fibrosis-Hepatotoxicity
    Monatsschrift Kinderheilkunde 11/2010; 158(11):1095-1101. DOI:10.1007/s00112-010-2236-y · 0.23 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Dental treatment of a patient who is medically compromised can be modified by using information obtained from specific laboratory tests. Part one of this two-part series reviews the tests and modifications for patients with HIV/AIDS, disorders of hemostasis, and liver diseases.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Amoxicillin, an antibiotic that is widely prescribed for various infections, is associated with a very low rate of drug-induced liver injury; hepatitis and cholestasis are rare complications. Here we present a case of a 39-year-old woman who was diagnosed with abdominal actinomycosis and received amoxicillin treatment. The patient displayed hepatocellular and bile-duct injury, in addition to elevated levels of liver enzymes. The patient was diagnosed with amoxicillin-induced cholestatic hepatitis. When amoxicillin was discontinued, the patient's symptoms improved and her liver enzyme levels reduced to near to the normal range.
    09/2011; 17(3):229-32. DOI:10.3350/kjhep.2011.17.3.229
Show more